Alert archive / Massachusetts / Wind Advisories in 2023
Wind Advisory 5, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this wind advisory at Feb 9, 2023, 3:11 PM EST for Franklin County, Hampden County, Hampshire County, Massachusetts. It took effect at Feb 10, 2023, 6:00 AM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2023, 3:11 PM EST (20:11 UTC)
- In effect from
- Feb 10, 2023, 6:00 AM EST
- Expired
- Feb 10, 2023, 4:01 PM EST
- In force
- 10 hr
- Issued by
- NWS Boston/Norton, MA
Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA
The radar
The Albany radar (KENX), 121 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1962 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
052 WWUS71 KBOX 092011 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 311 PM EST Thu Feb 9 2023 MAZ002-008-009-100915- /O.NEW.KBOX.WI.Y.0005.230210T1100Z-230211T0300Z/ Western Franklin MA-Western Hampshire MA-Western Hampden MA- Including the cities of Charlemont, Chesterfield, and Blandford 311 PM EST Thu Feb 9 2023 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 10 PM EST FRIDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Franklin, Western Hampshire and Western Hampden Counties. * WHEN...From 6 AM to 10 PM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/box
2 follow-up statements
060 WWUS71 KBOX 101021 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 521 AM EST Fri Feb 10 2023 MAZ002-008-009-102330- /O.CON.KBOX.WI.Y.0005.230210T1100Z-230211T0300Z/ Western Franklin MA-Western Hampshire MA-Western Hampden MA- Including the cities of Charlemont, Chesterfield, and Blandford 521 AM EST Fri Feb 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Franklin, Western Hampshire and Western Hampden Counties. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/box
580 WWUS71 KBOX 102101 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 401 PM EST Fri Feb 10 2023 MAZ002-008-009-102215- /O.CAN.KBOX.WI.Y.0005.000000T0000Z-230211T0300Z/ Western Franklin MA-Western Hampshire MA-Western Hampden MA- Including the cities of Charlemont, Chesterfield, and Blandford 401 PM EST Fri Feb 10 2023 ...WIND ADVISORY IS CANCELLED... $$ For more information from the National Weather Service visit https://weather.gov/box
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Feb 9, 1:08 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Feb 9, 1:08 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
108 PM EST Thu Feb 9 2023
.SYNOPSIS...
Low pressure tracks to our west/northwest across the Great Lakes
and southern Canada today and tonight, bringing rain showers to
our region. Windy and near record warmth for Friday before
cooler and more seasonable temperatures return this weekend. Low
pressure moving off the mid Atlantic coast is expected to
remain well south of New England, but the northern extent of the
precipitation shield may make it into portions of the region
late Sunday into Monday. Above normal temperatures follow for
much of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
1245 PM Update...
Forecast still remains on track. Did make a few minor
adjustments to precipitation chances as southern areas will take
a bit to saturate with temp/dew point spreads of roughly 10-15
degrees. Thinking the best shot for southern areas is as a line
of showers move through from west to east tonight per the HREF
guidance.
10 AM Update...
Previous forecast remains on track. Did adjust temp/sky cover to
fall more in line with the latest observations.
655 AM Update...
* Some showers later today and tonight but rainfall amounts will
be rather light and a washout is not expected
Previous forecast is on track. Temps mainly in the 20s to the
lower 30s at daybreak early this morning. Mid-high level
cloudiness was on our doorstep in advance of low pressure which
will be lifting across the eastern Great Lakes today and then
Quebec tonight.
Given that we will be in the warm sector for this system,
anticipating that spotty rain showers will begin across western
MA and CT between 15-18Z. It is possible given considerable dry
air currently in place, that some sleet falls for a few hours at
precipitation onset across far western New England due to
evaporative cooling in the column. With that said, anticipating
a transition to all rain across our CWA by this afternoon.
LLJ of 40-55kt develops with a southwest to northeast orientation
across our area later today and early this evening, and while it
will provide enough lift to generate some heavier showers in our
region, the best forcing for widespread, stratiform precipitation
remains well to our north across northern New England. Anticipating
that showers will produce between 0.1-0.25" QPF north of the MA
Turnpike through about 06Z Friday morning. Areas south of the Pike
may see little no precipitation initially given the track of the low
continues to trend slightly northward, resulting in spotty to patchy
showers across RI, SE MA, and portions of CT this evening. Several
HREF members show the possibility of a more organized line of
precipitation moving across southern New England between 00-06Z,
which may be the best shot for appreciable precipitation south of
the MA Pike. Low pressure moves northeast quickly on before dawn on
Friday with most guidance indicating showers will come to an end
between 03-06Z. All HREF ensemble member reflectivities show
showers coming to an end by 12Z.
We will see temperatures warming well into the upper 40s to near 50
degrees though the 24 hour period ending ~7am Friday which will
result in midnight (Thursday) highs for portions of our area. Winds
will turn from the south to the southwest this
evening/overnight, building from about 15 kt this afternoon to
25kt by sunrise Friday as cold air advection starts to kick in
at the higher levels (925/850mb).
&&
.SHORT TERM /FRIDAY/...
With a cold front clearing the coast sometime Friday morning,
anticipating clearing skies on westerly flow by Friday afternoon.
Given the warm start to the day, surface temperatures will warm well
into the 50s with a shot at 60F across the coastal plain and CT
River Valley. Blustery winds will accompany the near record warmth
Friday given deep mixing bringing gusts of 25-35kt to the surface
thanks to increasing NW CAA aloft. A few gusts to 40 kt are possible
across the high terrain of the Berkshires and the Worcester hills.
Confidence is too low in this gust potential to hoist a Wind
Advisory, but future shifts may consider putting one in place if
winds trend higher in future forecast updates.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights...
* Dry with cooler/seasonable temps Sat & Sat night
* Some rain may impact the southern half of the region late Sun into
part of Mon with lower risk of rain or mixed precip further north
* Above normal temps much of next week
Details...
Friday night...
Dry & chillier weather return to the region Friday night. This in
response to modest cold advection on a stiff westerly breeze behind
the earlier cold frontal passage. Low temps will still be above
normal though for this time of year...generally bottoming out in the
upper 20s to the lower 30s by daybreak.
Saturday and Saturday night...
Upper trough crosses the region Sat morning...followed by dry
northwest flow. This should result in dry and cooler/more seasonable
temperatures Sat & Sat night. High temps Sat will mainly be in the
upper 30s and lower 40s with a bit of a northwest breeze. A ridge of
high pressure builds over the region Sat night which should allow
for a good night of radiational cooling. Low temps should mainly be
in the teens in the suburbs with 20s in the urban centers.
Sunday into Monday...
The main concern will be the track of a moisture loaded southern
stream system Sun into Mon. Given the lack of amplification of the
northern branch of the jet...this system will likely pass near or
southeast of the Benchmark. However...downstream ridging coupled
with this being a southern streamer may allow for some of the
precipitation to advance northward into parts of our region. The
greatest risk for this will be across our southern sections
especially near the south coast later Sun into the first half of
Mon. Despite being on the northwest side of this system...the lack
of antecedent cold air would favor mainly rain near the south coast.
If the precipitation is able to make it further north...the
potential for some wintry mix being involved would increase. The
EPS/GEFS still show considerable spread in the northwest extent of
the QPF shield...but greatest risk remains towards the south coast.
Tuesday and Wednesday...
The EPS/GEFS and CMC ensembles indicate upper trough over the
western states with southwest flow/above normal height fields in the
east. This should result in above normal temps across our region Tue
into Wed. This should result in a good chance that many locations
break 50 on Tue and/or Wed. We also may see a round of showers by
Wednesday as a shortwave approaches from the west.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Through 00Z...High confidence.
Should be VFR for most with a few showers northwest of I-95. May
see a few MVFR ceilings spread in toward 00Z across western
areas. Winds out of the S/SE at 5-10 kts.
Tonight...High confidence in trends, moderate in exact timing.
Will see MVFR to IFR conditions spread in as a line of rain
showers move through. Winds shifting to the SSW/SW as the night
progresses with speeds generally in the 10-20 kt range. There is
potential for some 20-30 kt gusts, but may be difficult to mix
down given the inversion in place per RAP/NAM/GFS Bufkit
soundings. At this point have hedged more on LLWS as we have a
SW 40-50+ kt jet around 2 kft.
Friday...High confidence.
Should see any MVFR/IFR improving to VFR quickly, roughly in the
12-15Z window. Winds shift to the W/WNW by mid morning with
speeds of 15-25 kts. Winds gusting 25 to 45 kts with the highest
speeds across the higher terrain. Anticipate LLWS to linger
across the Cape/Islands during the AM hours.
Friday night...High confidence.
VFR with W winds at 10-20 kts shifting to the WNW/NW late.
KBOS Terminal...High confidence in TAF.
VFR until roughly 00-03Z as a line of rain showers move in. This
will lower ceilings to MVFR and perhaps IFR conditions. Low
level wind shear concerns overnight and could be gusty, but may
be difficult given the inversion in place. Expect a somewhat
abrupt uptick in winds/gusts tomorrow AM (12-15Z) with 35 to 40
kt gusts possible.
KBDL Terminal...High confidence in TAF.
VFR through this afternoon. Expecting MVFR-IFR conditions to
develop as a line of rain showers move in between 00-03Z. Low
level wind shear concerns overnight. Light S/SE at 5 to 10 kt
today shift to the W/SW late tonight. LLWS concerns overnight,
but abruptly become gusty tomorrow AM (12-15Z) with gusts up to
35 kts possible.
Outlook /Friday Night through Monday/...
Friday Night through Saturday: VFR. Strong winds with local
gusts up to 40 kt across the higher terrain.
Saturday Night: VFR. Breezy.
Sunday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance RA.
Sunday Night: Mainly VFR, with areas MVFR possible. Windy with
gusts up to 30 kt. Chance RA, slight chance FZRA.
Monday: Mainly VFR, with areas MVFR possible. Windy with gusts
up to 35 kt. Slight chance RA, slight chance FZRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Thursday... NW flow gradually shifts to the south and builds through
the day Thursday. Winds remain below small craft thresholds. Seas
gradually build to near 5 feet again.
Thursday night...SW winds increasing to 15-20kt gusting 25 to 30 kt.
Seas build to 5 to 7 ft for the outer waters. Borderline Gale
Force winds are possible across the waters Thursday evening and
overnight but confidence is low in widespread gusts exceeding
thresholds.
Friday... SW flow gradually shift to the west as gusty
conditions persist through the day.Winds subside to between
20-25kt by 00Z Saturday, but seas remain near 5 ft, prompting
extended SCAs across all waters.
Outlook /Friday Night through Monday/...
Friday: Low risk for gale force winds with gusts up to 35 kt.
Areas of rough seas. Patchy fog. Local visibility 1 nm or less.
Friday Night: Low risk for Small Craft Advisory winds with
local gusts up to 30 kt. Seas up to 5 ft.
Saturday: Moderate risk for Small Craft Advisory winds with
areas of gusts up to 30 kt. Seas up to 5 ft.
Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.
Sunday: Winds less than 25 kt. Chance of rain.
Sunday Night: Low risk for gale force winds with gusts up to
35 kt. Local rough seas. Chance of rain, patchy fog. Areas of
visibility 1 to 3 nm.
Monday: Moderate risk for gale force winds with gusts up to
35 kt. Areas of rough seas. Chance of rain.
&&
.CLIMATE...
Record Maximum Temps for Fri 2/10...
Boston 60/1990
Hartford 55/1909
Providence 58/1909
Worcester 55/1909
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 7 PM this evening to 7 PM EST Friday
for ANZ230>237-251.
Small Craft Advisory from 7 PM this evening to 7 AM EST
Saturday for ANZ250-254>256.
&&
SYNOPSIS...Frank/BL/KS
NEAR TERM...Frank/BL/KS
SHORT TERM...KS
LONG TERM...Frank
AVIATION...BL
MARINE...Frank/KS
CLIMATE...Hazardous weather outlook, Feb 9, 4:07 AM EST, 11 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 407 AM EST Thu Feb 9 2023 CTZ002>004-MAZ002>024-026-RIZ001>008-100915- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 407 AM EST Thu Feb 9 2023 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-100915- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 407 AM EST Thu Feb 9 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 3:53 AM EST | Small Craft Advisory | BOX | 60 hr |
Nearby
Wind Advisories in Massachusetts, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.